I am 28 years old, 5' 10", and weigh 158 pounds. I have been healthy, fit, and physically active my whole life. I don't smoke, and I use coffee and alcohol in moderation (2-3 of each per week). Nine months ago I developed a severe headache while lifting weights at my gym. The headache has been with me (varying from mild to debilitating) 24 hours a day, 7 days a week, ever since. I've seen numerous doctors, and none has been able to help me. An MRI was performed, and it revealed a small (2-3ml) aneurysm in my right cavernous sinus -- the same place I have the headache. The doctors think that it is unlikely that the aneurysm is causing my headache, or other assorted symptoms I've developed since including difficulty speaking, difficulty gathering my thoughts, numbness down the right side of my face and neck, a cramping sensation in my swallowing mechanism, general fatigue and weakness, etc. About 14 days ago, I started having shortness of breath, and notice that my pulse seemed to have a hitch in it, especially when I took a deep breath. My heart would skip a beat, or pauses, then fire off four or five quick beats in a row, then return to normal for a few beats, and then repeat the cycle. I was concerned, since I have been diagnosed (via ECG) with a "normal sinus rhythm with sinus arrhythmia, incomplete right bundle branch block, and boderline ECG." I have only had one "arrhytmia" experience, four years ago, where I became short of breath and my heart beat rapidly, but I went to the emergency room, they hydrated me through an IV, and the problem never returned. Approximately 10 days ago, I starte an Accutane program at a conservtive 40mg , because I was concerned about worsening my headache. Everything was fine for about 5 days, so I bumped the dosage up to 60. Two days later, my headache became much worse, and while I was watching TV I felt my heart starting to palpitate, race, and generally beat in a bizarre fashion. I started gasping for breath and thought I was going to faint. Things settled down after the first 10-15 minutes, but the overall attack lasted about 2 hours, and went away when I returned to 40mg on the Accutane. My questions are (1) is it possible that some defect in my heart is causing my chronic headache and other assorted symptoms? (2) is it possilbe that accutane is giving me an arrythmia -- I have found nothing suggesting that arrythmia is a known side-effect of Accutane; and (3) does the fact that Accutane made my symptoms worse reveal anything about the possible causes of my chronic headache? I know this is a complex problem-- every doctor I've been to is totally stumped. Thank you for any advice you can give me.
Dear Rudy, thank you for your question. I appreciate that you have a difficult problem
so I'll start by addressing each of your questions individually.
1) It's doubtful that a heart "defect" would be contributing to your chronic headaches.
Other than the palpitations you feel, you don't describe any cardiac symptoms and this
makes me less concerned that the primary cause of your problems lies with your heart. I
suspect that you may have a cause of your headaches that is of yet, undiagnosed. The
aneurysm you mention would be unlikely to cause all of your symptoms but I think you at least
need close medical follow-up of that. I'd try to write a question to my colleagues in the
Neurology Forum with this site to see if they have any new ideas. Accutane is known to
cause headaches so you may want to talk to the doctor that prescribed it for you and discuss
the merits of continuing this medication vs. stopping it.
2) You are right, accutane has no cardiac side-effects. I searched a number of pharmacologic
references and I could find no mention of cardiac side-effects. It sounds like you may
be having PAC's which are premature atrial contractions - from the top chambers of the
heart. There have been a number of questions about PAC's recently in this forum so I'd
check back a few weeks and read some of them for detailed information. PAC's, alone, are
benign and are usually caused by stress, caffeine, or tobacco. People tend to notice PAC's
but they do not carry a bad prognosis. If your symptoms of palpitations continue, then
your doctor may want to have you wear a Holter monitor which is a portable heart monitor
that can monitor and record your heart rhythym. That kind of monitor could definitely
answer the question of what's going on with your heart rhythym.
3) Unfortunately, the worsened headache with accutane probably doesn't help to determine
what's causing your headache. Again, I think you may need a new evaluation by an
Good luck in your quest to explain your headaches and to find out what's causing your
palpitations. If you would like to be seen here at the Cleveland by neurology and/or
cardiology, then please call 800-CCF-CARE for an appointment with neurology and
cardiology (Desk F25). We would be happy to see you and to help. I hope you find this
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.